Alert archive / Alabama / Red Flag Warnings in 2008
Red Flag Warning 25, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Dec 22, 2008, 4:14 AM CST for 39 counties in Alabama. It took effect at Dec 22, 2008, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2008, 4:14 AM CST (10:14 UTC)
- In effect from
- Dec 22, 2008, 9:00 AM CST
- Expired
- Dec 22, 2008, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -170 m²/s²
- 0-3 km storm-relative helicity
- -318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 221014 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 414 AM CST MON DEC 22 2008 ...DRY CONDITIONS WILL CREATE A HIGH FIRE DANGER TODAY... .A VERY DRY AIRMASS WILL BE IN PLACE ACROSS CENTRAL ALABAMA TODAY. DESPITE VERY COLD TEMPERATURES...RELATIVE HUMIDITIES WILL DROP BELOW 20 PERCENT IN MANY LOCATIONS. THIS WILL CREATE A HIGH FIRE DANGER ACROSS THE AREA. ALZ011>015-017>050-221815- /O.UPG.KBMX.FW.A.0014.081222T1500Z-081223T0000Z/ /O.NEW.KBMX.FW.W.0025.081222T1500Z-081223T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 414 AM CST MON DEC 22 2008 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA WILL CREATE AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE. NORTH WINDS OF 10 TO 15 MPH WILL ALSO INCREASE THE THREAT OF FIRE SPREAD. OUTDOOR BURNING IS HIGHLY DISCOURAGED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Dec 22, 4:03 AM CST, 11 minutes earlier.
Area forecast discussion, Dec 22, 4:03 AM CST, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 403 AM CST MON DEC 22 2008 .SHORT TERM...TODAY THROUGH TUESDAY. TODAY WILL START OUT AS THE COLDEST MORNING SINCE AT LEAST LAST FEBRUARY FOR MANY AREAS. A STEADY NORTH WIND WILL KEEP THE COLD ADVECTION MACHINE GOING THROUGH THE AFTERNOON...SO DESPITE A LOT OF SUNSHINE ITS NOT EXACTLY GOING TO FEEL TO WARM OUT THERE. WELCOME TO (ASTRONOMICAL) WINTER. DEWPOINTS ARE ALSO IMPRESSIVELY LOW...WITH SINGLE DIGITS ABOVE AND BELOW ZERO. SEE SECTION BELOW REGARDING FIRE WEATHER ISSUES. SOMEWHAT TRICKY FORECAST TONIGHT AND TUESDAY...WITH RESPECT TO TEMPERATURES. MODELS ARE FORECASTING SOME HIGH CLOUDS TO START SPREADING IN TONIGHT...WHICH WILL CREATE LESS THAN IDEAL RADIATIONAL COOLING CONDITIONS. MAV AND MET MOS ARE ALSO FORECASTING SOUTHEAST WINDS TO PICK UP LATER ON TONIGHT...WHICH ADDS TO THE NON-RADIATIONAL COOLINGNESS. BUT...EXPERIENCE TELLS ME THAT THE MODELS FREQUENTLY ARE TOO QUICK IN BRINGING IN THE CLOUDS...OR ARE AT LEAST TOO SLOW IN DROPPING TEMPERATURES IN THE EVENING BEFORE A SURFACE HIGH SHIFTS EAST AND THE RETURN FLOW STARTS. THEREFORE...I UNDERCUT GUIDANCE LOWS BY A COUPLE DEGREES TONIGHT...AND PUT THE LOWEST TEMPERATURES AROUND MIDNIGHT (WITH STEADY OR SLOWLY RISING TEMPS AFTER THAT). THE NEXT SERIES OF SHORTWAVES WILL START TO IMPACT THE AREA ON TUESDAY. SURFACE MOISTURE WILL STILL BE QUITE LIMITED THROUGH MOST OF THE DAY ON TUESDAY. HECK...WELL STILL BE RECOVERING FROM DEWPOINTS IN THE SINGLE DIGITS JUST 24 HOURS PRIOR. I THINK THE MODEL POPS ON TUESDAY ARE A BIT OVERDONE...AND I SCALED THEM BACK JUST A BIT. I ALSO DELAYED THE ONSET OF ANY RAIN CHANCES AT ALL UNTIL MID/LATE AFTERNOON TUESDAY. /61/ .LONG TERM...TUESDAY NIGHT THROUGH MONDAY NIGHT. PRONOUNCED SOUTHWEST UPPER FLOW DOMINATES MUCH OF THE PERIOD. GFS/ECMWF/GEFS IN FAIR AGREEMENT WITH THE LARGE SCALE FLOW WITH SOME DIVERGENCE IN SOLUTIONS NOTED AT THE VERY TAIL END OF THE PERIOD. THE PERIOD WILL BE CHARACTERIZED BY A LARGE UPPER RIDGE NEAR THE BAHAMAS...INCHING WESTWARD...WITH A STORM TRACK FROM THE FOUR CORNERS TO THE GREAT LAKES. THIS PATTERN LOOKS TO KEEP TEMPERATURES AT OR ABOVE NORMAL. RAIN CHANCES APPEAR IN SEVERAL PERIODS AS ACTIVE PATTERN CONTINUES...SIMILAR TO THE GRAY AND RAINY PERIOD OF A FEW DAYS AGO. MADE A MUCH TIGHTER GRADIENT OF RAIN CHANCES TUESDAY NIGHT AS STRONG SOUTHERLY FLOW AND ISENTROPIC LIFT MOISTEN THE ATMOSPHERE. HAVE LIKELY LIGHT RAIN FAR NORTHWEST WITH NOTHING MENTIONED SOUTHEAST. COLD FRONT ENTERS NORTHWEST ALABAMA LATE WEDNESDAY AFTERNOON. GFS/ECMWF/NAM ARE IN GOOD AGREEMENT WITH TIMING/PLACEMENT OF FRONT AS WELL AS ATMOSPHERIC INSTABILITY AND SHEAR. WILL KEEP MENTION OF THUNDER BUT MODELS AGREE IN LIMITED INSTABILITY/LIFT/HEIGHT FALLS ZIPPING OFF TO THE NORTH/SHEAR DECREASING WITH TIME...SO NO MENTION AT THIS TIME OF STRONG STORMS. WENT WITH THE CONSENSUS SLOWER SOLUTION WHICH HAS A HIGH GRADIENT OF RAIN CHANCES AGAIN ON WEDNESDAY AFTERNOON...NORTHWEST TO SOUTHEAST. FRONT MOVES ACROSS MUCH OF THE FORECAST AREA WEDNESDAY NIGHT...BUT SOME LIFT WILL BE LOST OVERNIGHT. EXPECT THE RAIN AREA TO LOSE TO COVERAGE AND INTENSITY AS WE GO THROUGH THE NIGHT. MODELS DISAGREE WITH HOW FAR SOUTH THE FRONT GOES BY THURSDAY MORNING. WITH RIDGE SOUTH OF THE AREA AND NEXT SYSTEM DROPPING SOUTHWARD OUT WEST...WILL TAKE A MIX OF THE GFS/NAM/ECMWF AND HAVE THE FRONT TO THE SOUTHERN REACHES OF THE AREA THURSDAY MORNING... RETURNING AS A WARM FRONT AS SOUTHERLY FLOW RETURNS FRIDAY. THEREFORE...RAIN CHANCES REMAIN EACH DAY. NEXT COLD FRONT SLATED FOR SATURDAY AFTERNOON INTO EARLY SUNDAY. WILL INCREASE RAIN CHANCES THIS PERIOD. UPPER RIDGE TO THE SOUTH WEAKENS A BIT BY THIS TIME...SO FRONT SHOULD MOVE A BIT FARTHER SOUTH AND CLEAR THE AREA...BUT LURK CLOSE TO THE SOUTH. WILL FORECAST DRY CONDITIONS MUCH OF SUNDAY AND MONDAY AT THIS TIME. NOT MUCH CONFIDENCE IN THE ATMOSPHERIC STABILITY NUMBERS FOR FRIDAY AND BEYOND...BUT THIS PERIOD IS WORTH KEEPING AND EYE ON FOR STRONGER STORMS. 75/LINHARES && .AVIATION...06Z TAF DISCUSSION. VFR CONDITIONS WILL PREVAIL WITH NORTH WINDS 10-15 KNOTS THRU 15Z THEN BECOMING 8-10 KNOTS. 58 && .FIRE WEATHER...RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR SEVERAL HOURS TODAY AND A RED FLAG WARNING HAS BEEN POSTED FOR THE ENTIRE AREA. 75 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 38 22 51 47 68 / 0 0 10 20 40 ANNISTON 41 26 54 45 69 / 0 0 10 20 40 BIRMINGHAM 37 27 53 50 68 / 0 0 20 30 40 TUSCALOOSA 41 28 54 54 71 / 0 0 20 30 50 CALERA 42 27 54 50 70 / 0 0 10 20 40 AUBURN 42 24 55 44 69 / 0 0 10 10 20 MONTGOMERY 44 28 62 53 74 / 0 0 10 10 40 TROY 46 26 58 51 73 / 0 0 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FOR ALL OF CENTRAL ALABAMA FROM 9 AM THROUGH 6 PM. && 61/75/58
Hazardous weather outlook, Dec 21, 7:40 PM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 740 PM CST SUN DEC 21 2008 ALZ011>015-017>050-221300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 740 PM CST SUN DEC 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA FROM 9 AM THROUGH 6 PM MONDAY. OUTDOOR BURNING IS HIGHLY DISCOURAGED. CONDITIONS WILL BE COLD MONDAY MORNING...WITH TEMPERATURES DROPPING INTO THE TEENS AND 20S. WIND CHILL WILL BE BETWEEN 5 AND 15 DEGREES FOR MUCH OF CENTRAL ALABAMA. ANOTHER STORM SYSTEM WILL BRING WINDY CONDITIONS TO CENTRAL ALABAMA AGAIN ON WEDNESDAY. A LAKE WIND ADVISORY MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED.
Nearby
Red Flag Warnings in Alabama, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.